Is forgetfulness a possible side effect of synthroid? Since my daughter has been diagnosed with Hashimoto's Thyroiditis (March '05) she has been taking synthroid 50mcg every day. Her performance in school(junior in High School) was awful before she was diagnosed (she was previously an excellent student) and I hoped her performance in school would improve after starting treatment (I've been so upset about all of this). She is not complaining as much about fatigue, but I don't understand why she is not doing better in school, especially since she tells me she is trying. Her teachers say she forgets to hand in assignments which she has done but they won't take them late or take points off if they do. She's a smart girl and a fine young lady. Am I wrong to think she is trying but having trouble with her thyroid condition, or is he just being irresponsible? Her blood work shows therapeutic levels, but I'm not sure she is functioning at her best. Will she ever be the same? Please help.
Tough to answer - forgetfulness is a hypothyroid symptom and one of hyperthyroidism (in this case, from too much of a thyroid med such as synthroid). The synthroid itself is not known to cause forgetfulness. To be more certain - could change to another brand such as Levoxyl. Also even though the TSH is "normal" according to the reference range, it may not be ideal for her -- goal is 0.5-2.0 for a pt on treatment. If none of this helps, then you should consider having her evaluated for other causes of her symptoms. She has an early onset of Hashimotos - so other co-existing autoimmune processes could be looked into such as adrenal insufficiency and diabetes mellitus.
Thank you Dr. Lupo. I will keep in mind her TSH goal of 0.5-2.0. Her TSH was 0.7 the last time it was checked about 4 weeks ago. This was an unscheduled check because she was not feeling well. At that point a comprehensive metabolic profile was also done and this came back with good results. The M.D. my daughter is seeing now is not an endocrinologist but I feel that he will work with us and our concerns very well. Our next scheduled visit is in December. I will mention her forgetfulness and I will ask him about the other autoimmune processes you mentioned, although in fact he did mention their possibility when she was initially diagnosed. I think he wanted to first focus on her thyroid disease. She surely does feel better than she did, has lost most of the weight she was gaining (which thankfully was not too much), and seems much more like herself than she did during the time before she was diagnosed (which in retrospect was far too long a time). I am determined to remain hopeful about her treatment for this condition. I have many more questions, though, and I do appreciate the opportunity to ask them on this forum. What I do need most at this point is reassurance. My daughter is a beautiful young lady in the prime of her life and I will always be her strongest advocate. Thank you for kindly offering your time.
The addition of T3 has been shown in studies to improve cognitive function. Here's one:
Effects of thyroxine as compared with thyroxine plus triiodothyronine in patients with hypothyroidism.
Bunevicius R, Kazanavicius G, Zalinkevicius R, Prange AJ Jr.
Institute of Endocrinology, Kaunas Medical University, Lithuania.
BACKGROUND: Patients with hypothyroidism are usually treated with thyroxine (levothyroxine) only, although both thyroxine and triiodothyronine are secreted by the normal thyroid gland. Whether thyroid secretion of triiodothyronine is physiologically important is unknown. METHODS: We compared the effects of thyroxine alone with those of thyroxine plus triiodothyronine (liothyronine) in 33 patients with hypothyroidism. Each patient was studied for two five-week periods. During one period, the patient received his or her usual dose of thyroxine. During the other, the patient received a regimen in which 50 microg of the usual dose of thyroxine was replaced by 12.5 microg of triiodothyronine. The order in which each patient received the two treatments was randomized. Biochemical, physiologic, and psychological tests were performed at the end of each treatment period. RESULTS: The patients had lower serum free and total thyroxine concentrations and higher serum total triiodothyronine concentrations after treatment with thyroxine plus triiodothyronine than after thyroxine alone, whereas the serum thyrotropin concentrations were similar after both treatments. Among 17 scores on tests of cognitive performance and assessments of mood, 6 were better or closer to normal after treatment with thyroxine plus triiodothyronine. Similarly, among 15 visual-analogue scales used to indicate mood and physical status, the results for 10 were significantly better after treatment with thyroxine plus triiodothyronine. The pulse rate and serum sex hormone-binding globulin concentrations were slightly higher after treatment with thyroxine plus triiodothyronine, but blood pressure, serum lipid concentrations, and the results of neurophysiologic tests were similar after the two treatments. CONCLUSIONS: In patients with hypothyroidism, partial substitution of triiodothyronine for thyroxine may improve mood and neuropsychological function; this finding suggests a specific effect of the triiodothyronine normally secreted by the thyroid gland
Best wishes for your daughter - I have gone thru the same "brain fog" after being made hypo from radioactive iodine (RAI) treatment for hyperthyroid, so I know what she's going through. I am now on Armour Thyroid, a natural desiccated porcine thyroid product that contains all the hormones your own thyroid produces, in slightly different proportions. It has made a world of difference for me.
I just had my yearly blood levels drawn for TSH and was told that my level had risen to 6.22. MIU/L My synthryoid was increased to from 1.75 to 2.00. I was recalling how many years that I had been on synthryoid and decided to research hypothryoidism on the internet tonight. I am glad that we have these forum sites. About 13 years ago and I had forgetfulness when I started taking the medication. I was told what Dr. Lupo explained that it is the hypothryoidism that causes the memory loss. I just assumed the synthryoid would take care of the memory forgetfulness but it really has not. I still have cold hands and feet also. I am glad that I did take my medication because it did give me more energy and took some "brain stress" and mood swings from me.
Lately I have been concerned about my "memory sluggishness"
had my blood work done and found out I was anti-gluten sensitive. My guess is that I have had it my whole life. I was told to find an anti-gluten diet. Does anyone know about this?
I would like to know is this gluten problem caused the hypothryoidism in the beginning and is it getting progressively worse? I read that gluten sensitive individuals are prone to autoimmune diseases as Dr. Lupo mentioned. How high does the synthryoid level go and what is after you do not respond to medication? I am "bumfoozled" as to why the synthryoid did not take care of my cold hands and feet either. I am considering trying levoxyl because my sister has taken the drug for a few years and she does not show any signs of forgetfulness. I have discovered two wonderful MD's that have written books on similar problems. I follow Dr. Peter D'Adamo's diet Eat Right For Your Blood Type. I was eating the wrong diet my whole life, now I feel so much better! He also wrote Live Right and Cook Right. I would read all three. Another one I just bought is Dr. David Perlmutter, Better Brain Book. I am trying to figure out why I still have the forgetfulness and it is getting worse. Wondering if I should switch brands of thryoid medication or add another thryoid medication to see if I improve. Please give advice.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.